Hail, Campbell
- When
- June 11, 9:45 PM MST
- Where
- Campbell County, 18.21 mi SE of Wright
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -105.270
A severe thunderstorm produced hail to quarter size southeast of Wright.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to quarter size southeast of Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 4:34 PM MST, 5 hours 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 534 PM MDT Sun Jun 11 2017 .DISCUSSION...(This Evening Through Sunday) Issued at 159 PM MDT Sun Jun 11 2017 PAC NW Upper trough will eject toward the region the next 24 hours, supporting a vigorous storm system into the region Monday evening and overnight. This system support a very good setup for severe thunderstorms as ample deep layer shear, upslope flow, and appreciable CAPE will be in place. After Tuesday, the pattern shifts to WNW flow aloft with subtle impulses supporting possible isolated SHRA/TS at times. Main upper low will begin to push toward the region tonight, supporting elevated pos theta-e adv over the region esp NE WY where a subtle impulse will advect north through the area tonight. Diurnal/orographic convection is expected to develop over WY this afternoon and spread north overnight, esp over the far western third. Have trimmed pops to mainly NE WY and far NW SD. Height falls will be ongoing Monday and low level moisture adv will begin to slowly ramp up Monday as pos theta-e adv continues through Monday (being focused along an elevated trough) ahead of the advancing upper low. This may support a band of elevated convection over the southern third in the afternoon, which will shift north. Upslope forced shra will also be possible over the eastern Black Hills given increasing moisture and lift. Any convection that does develop from these process are expected to remain tame. The main show will be Monday evening and overnight. Main upper trough will push into the region, supporting strong large scale ascent, with a potent 50-70 knot mid level jet streak. This will support impressive bulk shear values 45-50 knots with steepening mid-level lapse rates. ML CAPE will grow to 1.5-2.5 kJ/kg across eastern WY through afternoon. Convection will initiate via diurnal heating/orographic processes, advecting into NE WY by early evening. Initial storm mode would be supercells given env, capable of large hail, damaging winds, and even tornadoes. However, strong dynamic forcing will tend to organize storms into an MCS as the main area of lift shifts NE. Given ongoing theta-e advection north of the sfc low through Monday night (with 2.5-3.5 kJ/kg of CAPE available to the expected MCS) the threat for large hail and very strong winds (potential high end MCS) will remain high across much of western SD, esp given 0-3 km shear in excess of 50 knots and 0-1 km shear pushing 30-35 knots, which would support QLCS tendencies. Heavy rain will also be a factor with PW in excess of 1.5 inches. Upper low will linger over the region Tuesday with gusty SW winds expected. Deep mixing under cyclonic flow may fire a few shra/TS over NE WY Tues afternoon. Otherwise, most places will remain dry. Seasonal weather can be expected after Tues. Upper flow will then trend WNW with subtle impulses in the flow perhaps supporting slight chances for SHRA/TS at times, but nothing to warrant much of a pop mention attm. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 530 PM MDT Sun Jun 11 2017 Mainly VFR conditions expected through early Monday afternoon. Winds will becoming gusty Monday. Isolated to scattered TSRA will develop over northeast WY this evening and then spread north into far northwest SD overnight. Local MVFR conditions expected. Vigorous storms will develop Monday afternoon with local LIFR conditions, hail, and damaging winds. && .FIRE WEATHER... Issued At 159 PM MDT Sun Jun 11 2017 Near critical fire weather conds are expected Tuesday afternoon across SW to central SD. Deep mixing (10-15 KFT) with very dry gusty SW winds (20-30 mph, RH down to around 20%) will develop Tuesday afternoon. Although red flag conds aren't expected at this time, the rangeland fire danger index will likely be high to extreme, with the potential for rapidly spreading wildfires. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson FIRE WEATHER...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 212 PM MDT Sun Jun 11 2017 SDZ001-002-012>014-024>032-041-042-072>074-WYZ054>058-071-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 212 PM MDT Sun Jun 11 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible late this evening, mainly across Campbell, Crook and Weston counties in Wyoming. The chance for severe storms is low, with one inch hail and strong wind gusts the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday An unseasonably strong storm system will affect the area late Monday afternoon and Monday night. Numerous severe storms are possible, with large hail, damaging winds and a few tornados possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated for the remainder of the day nor this evening. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ043-044-046-047-049-121300- Jackson-Bennett-Mellette-Todd-Tripp- 212 PM MDT Sun Jun 11 2017 /312 PM CDT Sun Jun 11 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday An unseasonably strong storm system will affect the area Monday night. Scattered severe storms are possible, with large hail and damaging wind gusts the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through Monday morning. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
843 PM MDT SUN JUN 11 2017
WYZ055-120345-
Southern Campbell WY-
843 PM MDT SUN JUN 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMPBELL COUNTY
UNTIL 945 PM MDT...
At 842 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Pine Tree Junction, or 20 miles south of Wright,
moving north at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wright and Reno Junction.
LAT...LON 4386 10566 4377 10531 4349 10547 4349 10571
4350 10577
TIME...MOT...LOC 0242Z 197DEG 22KT 4346 10564
HelgesonSpecial Weather Statement National Weather Service Rapid City SD 922 PM MDT SUN JUN 11 2017 WYZ055-058-120400- Weston WY-Southern Campbell WY- 922 PM MDT SUN JUN 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND SOUTHWESTERN WESTON COUNTIES UNTIL 1000 PM MDT... At 921 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Reno Junction, or 13 miles southeast of Wright, moving northeast at 35 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rochelle. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Rapid City. && LAT...LON 4350 10500 4350 10545 4398 10518 4385 10480 TIME...MOT...LOC 0321Z 216DEG 29KT 4365 10527 Eagan
Special Weather Statement National Weather Service Rapid City SD 946 PM MDT SUN JUN 11 2017 WYZ055-120430- Southern Campbell WY- 946 PM MDT SUN JUN 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY UNTIL 1030 PM MDT... At 946 PM MDT, Doppler radar was tracking a strong thunderstorm over Pine Tree Junction, or 17 miles southwest of Wright, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wright, Pine Tree Junction, Savageton, Reno Junction, and Pumpkin Buttes. LAT...LON 4350 10551 4350 10602 4394 10582 4381 10529 TIME...MOT...LOC 0346Z 213DEG 30KT 4358 10576 Eagan
Special Weather Statement National Weather Service Rapid City SD 1007 PM MDT SUN JUN 11 2017 WYZ055-058-120445- Weston WY-Southern Campbell WY- 1007 PM MDT SUN JUN 11 2017 ...SPECIAL WEATHER STATEMENT... At 1006 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Rochelle, or 19 miles east of Wright, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Campbell and west central Weston Counties. LAT...LON 4364 10506 4370 10523 4400 10511 4388 10473 TIME...MOT...LOC 0406Z 209DEG 20KT 4375 10511 Eagan
Special Weather Statement National Weather Service Rapid City SD 1021 PM MDT SUN JUN 11 2017 WYZ055-120445- Southern Campbell WY- 1021 PM MDT SUN JUN 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMPBELL COUNTY UNTIL 1045 PM MDT... At 1021 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Wright, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Campbell County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4378 10528 4350 10509 4350 10546 4361 10551 TIME...MOT...LOC 0421Z 251DEG 24KT 4355 10540 Eagan
The Rapid City radar (KUDX), 206 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693543.